Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Analysis of finite element approximations of a phase field model for two-phase fluids

Authors: Xiaobing Feng, Yinnian He and Chun Liu
Journal: Math. Comp. 76 (2007), 539-571
MSC (2000): Primary 65M60, 35K55, 76D05
Published electronically: November 20, 2006
MathSciNet review: 2291827
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper studies a phase field model for the mixture of two immiscible and incompressible fluids. The model is described by a nonlinear parabolic system consisting of the nonstationary Stokes equations coupled with the Allen-Cahn equation through an extra phase induced stress term in the Stokes equations and a fluid induced transport term in the Allen-Cahn equation. Both semi-discrete and fully discrete finite element methods are developed for approximating the parabolic system. It is shown that the proposed numerical methods satisfy a discrete energy law which mimics the basic energy law for the phase field model. Error estimates are derived for the semi-discrete method, and the convergence to the phase field model and to its sharp interface limiting model are established for the fully discrete finite element method by making use of the discrete energy law. Numerical experiments are also presented to validate the theory and to show the effectiveness of the combined phase field and finite element approach.

References [Enhancements On Off] (What's this?)

  • 1. R. A. ADAMS, Sobolev Spaces, Academic Press, New York, 1975. MR 0450957 (56:9247)
  • 2. I. BABUSKA, J. OSBORN AND J. PITKARANTA, Analysis of mixed methods using mesh dependent norms, Math. Comp., 35(1980), pp. 1039-1062. MR 0583486 (81m:65166)
  • 3. R. BECKER, X. FENG AND A. PROHL, Finite element methods for the Ericksen-Leslie model of flow of nematic liquid crystals (submitted).
  • 4. M. BERCOVIER AND O. PIRONNEAU, Error estimates for finite element solution of the Stokes problem in the primitive variables, Numer. Math., 33(1979), pp. 211-224. MR 0549450 (81g:65145)
  • 5. J. BEAR, Dynamics of Fluids in Porous Media, Dover Publications, Inc., New York, 1972.
  • 6. J. H. BRAMBLE AND J. XU, Some estimates for a weighted $ L^2$ projection, Math. Comp., 56(1991), pp. 463-576. MR 1066830 (91k:65140)
  • 7. F. BREZZI AND M. FORTIN, Mixed and Hybrid Finite Element Methods, Springer-Verlag, New York, 1992. MR 1115205 (92d:65187)
  • 8. G. CAGINALP, An analysis of a phase field model of a free boundary, Arch. Rational Mech. Anal., 92(1986), pp.  205-245. MR 0816623 (87c:80011)
  • 9. P. G. CIARLET, The Finite Element Method for Elliptic Problems, North-Holland, Amsterdam, 1978. MR 0520174 (58:25001)
  • 10. I. V. DENISOVA AND V. A. SOLONNIKOV, Solvability of a linearized problem on the motion of a drop in a fluid flow, Translation in J. Soviet Math. 56(1991), pp. 2309-2316. MR 1031984 (90m:35153)
  • 11. D. A. EDWARDS, H. BRENNER AND D. T. WASAN, Interfacial Transport Process and Rheology, Butterworths/Heinemann, London, 1991.
  • 12. X. FENG AND A. PROHL, Numerical Analysis of the Allen-Cahn equation and approximation for mean curvature flows, Numer. Math., 94(2003), pp. 33-65. MR 1971212 (2004e:65111)
  • 13. X. FENG AND A. PROHL, Analysis of a fully discrete finite element method for the phase field model and approximation of its sharp interface limits, Math. Comp., 37(2003), pp. 541-567. MR 2028419 (2005b:74115)
  • 14. X. FENG AND H. WU, A posteriori error estimates and an adaptive finite element algorithm for the Allen-Cahn equation and the mean curvature flow, J. Scient. Comput., 24(2005). MR 2221163
  • 15. P. FIFE, Dynamics of Internal Layers and Diffusive Interfaces, SIAM, Philadelphia, PA, 1988. MR 0981594 (90c:80012)
  • 16. G. FIX, Phase field method for free boundary problems, in Free Boundary Problems (A. Fasano and M. Primicerio editors), Pitman, London, 1983, pp. 580-589.
  • 17. D. GILBARG AND N. S. TRUDINGER, Elliptic Partial Differential Equations of Second Order, Second Edition, Springer, New York, 2000.
  • 18. V. GIRAULT AND P. A. RAVIART, Finite Element Method for Navier-Stokes Equations: Theory and Algorithms, Springer-Verlag, Berlin, Heidelberg, New York, 1986. MR 0851383 (88b:65129)
  • 19. Y. N. HE AND K. T. LI, Convergence and stability of finite element nonlinear Galerkin method for the Navier-Stokes equations, Numer. Math., 79(1998), pp. 77-107. MR 1608417 (99c:65165)
  • 20. J. G. HEYWOOD AND R. RANNACHER, Finite element approximation of the nonstationary Navier-Stokes problem I: Regularity of solutions and second-order error estimates for spatial discretization, SIAM J. Numer. Anal., 19(1982), pp. 275-311. MR 0650052 (83d:65260)
  • 21. J. S. LANGER, Models of patten formation in first-order phase transitions, in Directions in Condensed Matter Physics, World Science Publishers, 1986, pp. 164-186. MR 0873138 (88a:82023)
  • 22. G. M. LIEBERMAN, Second Order Parabolic Differential Equations, World Scientific Publishing Corp., River Edge, NJ, 1996. MR 1465184 (98k:35003)
  • 23. F. H. LIN AND C. LIU, Nonparabolic dissipative systems modeling the flow of liquid crystals, Comm. Pure Appl. Math., 48(1995), pp. 501-537. MR 1329830 (96a:35154)
  • 24. C. LIU AND S.  SHKOLLER, Variational phase field model for the mixture of two fluids, Preprint 2001.
  • 25. C. LIU AND J. SHEN, A phase field model for the mixture of two incompressible fluids and its approximation by a Fourier-spectral method, Physica D, 179(2003), pp. 211-228. MR 1984386 (2004j:35233)
  • 26. G. B. MCFADDEN, Phase field models of solidification, Contemporary Mathematics, 295(2002), pp. 107-145. MR 1940624 (2003k:80004)
  • 27. R. TEMAM, Navier-Stokes Equations, AMS Chelsea Publishing, Providence, RI, 2001. 1846644 (2002j:76001)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65M60, 35K55, 76D05

Retrieve articles in all journals with MSC (2000): 65M60, 35K55, 76D05

Additional Information

Xiaobing Feng
Affiliation: Department of Mathematics, The University of Tennessee, Knoxville, Tennessee 37996

Yinnian He
Affiliation: Faculty of Science, Xi’an Jiaotong University, Xi’an, Shaanxi 710049, People’s Republic of China

Chun Liu
Affiliation: Department of Mathematics, Penn State University, University Park, Pennsylvania 16802

Keywords: Two phase fluids, phase field model, Allen-Cahn equation, Stokes equations, finite element methods
Received by editor(s): April 28, 2005
Received by editor(s) in revised form: August 10, 2005
Published electronically: November 20, 2006
Additional Notes: The work of the first author was partially supported by the NSF grant DMS-0410266.
The work of the second author was partially supported by the NSF of China grant #10671154
Article copyright: © Copyright 2006 American Mathematical Society

American Mathematical Society